Texas, 2022

Drought in Texas, March 22 to 31, 2022

March 22 to 31, 2022 · NWS BRO · 2 events in 2 counties and zones

Persistent dry conditions across the Rio Grande Valley/Deep South Texas region led to worsening drought conditions. Extreme (D3) Drought expanded across the northern Jim Hogg County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Persistent dry conditions across the Rio Grande Valley/Deep South Texas region led to worsening drought conditions. Extreme (D3) Drought expanded across the northern Jim Hogg County. Severe Drought (D2) also expanded eastward and now encompasses a large portion of Jim Hogg County as well as western Starr and northwestern Brooks Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 21, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 21, 11:38 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1238 AM CDT Tue Mar 22 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Moderate to strong south winds persist across the
eastern portions of deep south Texas early this morning. Winds are
still expected to slowly diminish overnight as a frontal boundary
approaches from the west. MVFR ceilings are expected to linger at
the local airports until a cold front approaches and moves through
around or shortly after sunrise. VFR conditions will prevail in
wake of the front. Northwest winds with gusts up to 25 knots are
likely to develop behind the front. There is a small chance of
thunderstorms in advance or along the front with low confidence if
the storms will impact the 3 aerodromes. Most significant convection
is expected to remain north of the Rio Grande Valley.

&&

.PREV DISCUSSION... /issued 1052 PM CDT Mon Mar 21 2022/

DISCUSSION...Stubborn winds are not decoupling this evening and
with a recent wind gusts of 52 mph at McAllen Miller Airport
decided to reissue the wind advisory until 2 AM. The advisory
covers Southern Hidalgo, Cameron, and Willacy counties to the
coast. VAD wind profiles continue to indicate winds 50 to 70 knots
1 to 5K feet and GFS/ECMWF indicate 40 to 55 knots continuing
over the SE portions of the CWA and the adjacent coastal waters
until the storm system cold front nears the lower coast around
sunrise. I would assume the gradient should begin to relax as the
cold front moves into the western ranchlands after midnight.

PREV DISCUSSION... /issued 718 PM CDT Mon Mar 21 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Strong south winds will be slow to diminishing this
evening and may not drop below 20 knots until after Midnight or
even 3 AM. MVFR ceilings already at KBRO and KHRL may spread west
to KMFE by midnight. Lower ceilings to linger until a cold front
approaches and moves through around or shortly after sunrise
Tuesday with VFR expected in wake of the front. Northwest winds
with gusts up to 25 knots are likely to develop behind the front.
There is a small chance of thunderstorms in advance or along the
front with low confidence if the storms will impact the 3 regional
airports. Most significant convection is expected to remain north
of the Rio Grande Valley.

DISCUSSION...Updated for latest marine discussion below.

MARINE...Gale conditions have waned and have been replaced with
Small Craft Advisories for both the Laguna Madre and Gulf offshore
waters.

PREV DISCUSSION... /issued 257 PM CDT Mon Mar 21 2022/

SHORT TERM (Now through Tuesday Night): Lots to talk about in the
short-term forecast, so let's hop to it!

Wind: The biggest concern in the immediate forecast (next 3 to 5
hours) is the wind. Wind gusts are expected to remain between 45 to
60 mph for the eastern third of the County Warning Area (CWA) where
a High Wind Warning remains in effect until 7 PM CDT. There have
already been observed gusts of 66 mph at the ASOS station in
Harlingen and 60 mph at the Brownsville ASOS. These winds are due to
a strong 50-55 knot low level jet (LLJ) observed on the 18Z sounding
at 850mb. This LLJ is slowly nudging east through Deep South Texas
and the Rio Grande Valley, so winds will subside from west to east
across the CWA this afternoon. Meanwhile, at the surface, a 1000 mb
low over Lubbock, TX continues to strengthen as it heads east,
which, in turn, is strengthening the pressure gradient over the CWA.
The very gusty winds should diminish for all of the CWA by sunset as
the LLJ heads east. However, elevated winds will remain in place due
to the tight pressure gradient, so the wind won't fully go away
tonight; it just won't be as gusty.

Fire weather potential remains high this afternoon due to the very
gusty winds and again Tuesday due to elevated winds and very low
relative humidity. More on that in the Fire Weather Section below.

Thunderstorms: The Storm Prediction Center (SPC) has placed parts of
the Northern Ranchlands (Zapata, Jim Hogg, Brooks and Kenedy
Counties) under a Marginal Risk for Severe weather. Any storms that
develop later tonight will be capable of producing large hail. A dry
line is expected to push east this afternoon and stall in western
Brooks and Starr County. It will then retreat westward tonight and
be the focal point for the potential for strong to severe storms
*IF* they can develop. While storm chances are small, hi-res models,
especially the HRRR, continue to initiate storms in parts of Zapata
and Jim Hogg Counties between 10 PM and 1 AM CDT tonight before
racing them to the east-northeast. As such, have kept the best PoPs
across the Northern Ranchlands with much of the populated RGV
remaining dry. As mentioned above, the biggest concern with any
storms that develop tonight is large hail. This is due to steep
lapse rates, MUCAPE values over 1500 J/kg and effective bulk shear
over 40 knots. Elsewhere, thunderstorm development is not
anticipated due to a very strong CAP in place and not much forcing
to be able to break through it.

Tuesday: A cold front will be moving through Deep South Texas and
the Rio Grande Valley early Tuesday morning. Temperatures are not
expected to drop immediately behind it with daytime highs still
climbing into the middle to upper 80s around the region. Lower
humidity and breezy to gusty (not as gusty as today!) north to
northwest winds await Tuesday afternoon with overnight lows dipping
into the 40s in the Northern Ranchlands and lower to middle 50s for
the Rio Grande Valley.

LONG TERM (Wednesday through Monday): Very dry southwesterly flow
aloft is expected across Deep South Texas into Thursday as a 500mb
trough gradually works east, with high pressure building through
the weekend. RH values in the teens and single digits are expected
each afternoon through Friday, with western counties continuing
the trend into Saturday. Low pressure deepens across the Plains
late this weekend into next week, increasing southerly winds
across Deep South Texas Saturday through Monday. This all keeps
fire weather as the main inland hazard and concern through the
long term.

Temperatures start below normal on Wednesday in the 70s, with lows
into Thursday quite chilly for late March, into the 40s.
Everything gains a couple of degrees each day inland through the
remainder of the forecast period, with near normal temperatures
along the lower Texas coast. All in all, it should be a very
comfortable end of the week and start to the weekend, with low
humidity, a breezy start to next week.

MARINE (Now through Tuesday Night): Gale conditions have been
observed at some of the TCOON sites on the Laguna Madre while Buoy
42020 has not met Gale criteria quite yet. However, as the storm
system heads east, winds are expected to pick up for all of the
Lower Texas Coastal waters the rest of this afternoon and into the
early evening. This may led to an extension of the Gale Warning as a
result. Small Craft Advisories (SCA) will replace the Gale warning
later tonight/Tuesday morning due to elevated north winds and seas
behind the cold front. SCA conditions are expected much of the day
Tuesday for Gulf Waters due to elevated seas. A couple of showers
and thunderstorms are also possible tonight through early Tuesday
morning as the cold front clears the region.

Wednesday through Monday: Marine conditions begin to improve on
Wednesday with breezy northerly winds early becoming much lighter
and onshore during the afternoon. Borderline SCA to SCEC
conditions are expected, with more favorable marine conditions
Thursday through Saturday. Low pressure across the Plains tightens
the pressure gradient along the lower Texas coast Sunday into
Monday, increasing southerly winds and elevating seas. SCEC to SCA
conditions are expected Sunday into Monday.

FIRE WEATHER...Critical Fire Weather conditions remain in place this
afternoon due to 20-foot wind speeds well over 25 MPH, abundant
cured fuels, and very warm temperatures. Another Critical Fire
Weather Day is forecast Tuesday with conditions forecast to be
very favorable for rapid wildfire growth and erratic spread. This
is because of 20-foot winds over 20 mph and relative humidity
values less than 20% for all of Deep South Texas and the Rio
Grande Valley. As a result, another Red Flag Warning has been
issued for Tuesday afternoon.

Relative humidity values drop into the teens along and west of
I69E/US77 Wednesday through Friday, with single digit humidity
values possible across Zapata, Jim Hogg, and Starr counties
Thursday and Friday. Humidity values remain below 30 percent along
the same corridor Saturday, with teens across the west, and below
40 percent Sunday into Monday, with below 30 percent across the
west. Fortunately, 20 foot wind speeds remain light and below RFW
criteria through Friday. Unfortunately, low pressure across the
Plains over the weekend and into next week increases southerly
winds Saturday through Monday, once again likely bringing fire
weather products to the table, especially Sunday and Monday.

Given the very dry outlook, worsening drought conditions, heavy
loaded dry to critically dry fuels, recent boost in wildfire
activity, and whatever the next 36 hours has in store, fire
weather safety will continue to be the best messaging into next
week.

Burning of any kind should be avoided and strongly discouraged.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  55  71  50  78 /   0   0   0   0
BROWNSVILLE          56  75  50  82 /   0   0   0   0
HARLINGEN            53  75  48  82 /   0   0   0   0
MCALLEN              53  78  49  83 /   0   0   0   0
RIO GRANDE CITY      50  78  47  84 /   0   0   0   0
SOUTH PADRE ISLAND   58  65  54  72 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning for TXZ256-257-
     351.

     Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for TXZ248>257-351-353.

     High Surf Advisory until 7 AM CDT this morning for TXZ256-257-
     351.

     Wind Advisory until 2 AM CDT early this morning for TXZ253>257.

GM...Small Craft Advisory until 5 AM CDT early this morning for
     GMZ130-132-135.

     Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

63-KC/Aviation
Hazardous weather outlook, Mar 21, 2:10 PM CST, 9 hours 50 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Brownsville TX
310 PM CDT Mon Mar 21 2022

TXZ248>257-351-353-220945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
310 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of Today and Tonight

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

A High Surf Advisory is in effect through tonight at the local
beaches.

A High Wind Warning is in effect for Inland Kenedy, Inland Willacy,
Inland Cameron and Southern Hidalgo Counties until 7 PM Tonight.

A Wind Advisory is in effect for Cameron, Willacy, Kenedy, Hidalgo
and Brooks counties from 10 AM through 7 PM Tonight.

A Red Flag Warning is in effect for all of Deep South Texas from 10
AM through 8 PM for critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Tuesday through Thursday.

Elevated to critical fire weather conditions will be possible across
most of deep south Texas on Tuesday.

A Red Flag Warning is in effect for all of Deep South Texas from 10
AM through 8 PM Tuesday for critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-220945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
310 PM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Rest of Today and Tonight

Small Craft Advisory is in effect until 11 AM for the Laguna Madre
and the Gulf waters.

A Gale Warning is in effect for all of the lower Texas coastal
waters including the Laguna Madre from 11 AM through 7 PM.

Additional Small Craft Advisories will likely be needed for the
Laguna Madre tonight.

Additional Small Craft Advisories will likely be needed for the
offshore waters of the lower Texas coast tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories will likely be needed for the offshore
waters of the lower Texas coast Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 21, 6:29 PM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
729 PM CDT Mon Mar 21 2022

TXZ251-253>257-351-353-220230-
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Willacy-Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
Including the cities of Sarita, McAllen, Edinburg, Pharr,
Mission, Weslaco, Raymondville, Brownsville, Harlingen,
Port Mansfield, Port Isabel, South Padre Island, Laguna Heights,
Laguna Vista, and San Manuel
729 PM CDT Mon Mar 21 2022

...STRONG SOUTHEAST WINDS SLOW TO DIMINISH CONTINUE TO IMPACT
AREAS EAST OF I 69C THIS EVENING...

Surface observations continue to show strong southerly winds
across the eastern portions of Deep South Texas. From McAllen to
South Padre Island and areas north of Interstate highway 2 and
along Interstates 69 C and 69 E can expect winds of 25 to 30 mph
with gusts exceeding 40 mph at times through at least 10 PM. The
strong wind gust will become less frequent and winds will continue
to diminish later this evening.

Use extra caution when driving, especially if operating a high
profile vehicle in cross winds, and secure outdoor objects.
Local storm report, Mar 21, 9:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1007 PM CDT MON MAR 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     NON-TSTM WND GST 3 NE HARLINGEN          26.23N 97.65W
03/21/2022  M66 MPH          CAMERON            TX   ASOS

            ASOS STATION KHRL HARLINGEN.

1148 AM     NON-TSTM WND GST 3 NE HARLINGEN          26.23N 97.65W
03/21/2022  M66 MPH          CAMERON            TX   ASOS

            ASOS STATION KHRL HARLINGEN.

0100 PM     NON-TSTM WND GST 1 SSW EDINBURG          26.28N 98.17W
03/21/2022  M65 MPH          HIDALGO            TX   MESONET

            MESONET STATION FW0153 EDINBURG.

0100 PM     NON-TSTM WND GST 1 SSW EDINBURG          26.28N 98.17W
03/21/2022  M65 MPH          HIDALGO            TX   MESONET

            MESONET STATION FW0153 EDINBURG.

0152 PM     NON-TSTM WND GST 4 E BROWNSVILLE         25.92N 97.42W
03/21/2022  M60 MPH          CAMERON            TX   ASOS

            ASOS STATION KBRO BROWNSVILLE.

0152 PM     NON-TSTM WND GST 4 E BROWNSVILLE         25.92N 97.42W
03/21/2022  M60 MPH          CAMERON            TX   ASOS

            ASOS STATION KBRO BROWNSVILLE.

1254 PM     NON-TSTM WND GST 5 NE BAYVIEW            26.17N 97.33W
03/21/2022  M59 MPH          CAMERON            TX   ASOS

            ASOS STATION KPIL PORT ISABEL.

1254 PM     NON-TSTM WND GST 5 NE BAYVIEW            26.17N 97.33W
03/21/2022  M59 MPH          CAMERON            TX   ASOS

            ASOS STATION KPIL PORT ISABEL.

1119 AM     NON-TSTM WND GST 2 SSW MCALLEN           26.18N 98.25W
03/21/2022  M58 MPH          HIDALGO            TX   ASOS

            ASOS STATION KMFE MCALLEN.

1119 AM     NON-TSTM WND GST 2 SSW MCALLEN           26.18N 98.25W
03/21/2022  M58 MPH          HIDALGO            TX   ASOS

            ASOS STATION KMFE MCALLEN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jim Hogg

When
March 22, 12:00 AM CST to March 28, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Persistent dry conditions led to worsening drought conditions. Extreme (D3) Drought developed over a portion of northern Jim Hogg County, which included Hebbronville. Severe Drought (D2) also expanded eastward to include all but the extreme southeast tip of the county.

Drought, Starr

When
March 22, 12:00 AM CST to March 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Persistent dry conditions led to worsening drought conditions. Severe Drought (D2) developed eastward and encompassed the western half of Starr County. These conditions would continue until the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007389, 1016844.